|Which Combination is Best
Sep 4, 2007
Hi, I was diagnosed in september '01 and was recently told by my current doctor that it is time to start meds. My viral load is 7000 and my t-cells are 277. He suggests starting Atripla. Since he is a new doctor, I contacted my docotor in thye city I used to live in and he agreed that meds are appropriate now, but given my experiences with anxiety, he does not recommend a sustiva-based regimen. He suggests either a virimune/truvada combination; or a reyataz, norvir, truvada combination. I do not know much about these drugs and am looking for an opion on these regimens. I am extremely concerned about the side effects associated with body change, bloated stomach, boney legs, humpback, veiny arms. Can u please offer me some guidance as to how I go about evaluating the options. Also, dosage amounts for the different combinations would be helpful. Thank you, af in ftl
| Response from Dr. Young
I'd agree that it's time to start medications, provided that you're willing and able to be adherent.
There are several well-recommended first-line treatments. You've not mentioned baseline drug resistance testing, though this is highly recommended prior to starting; to make sure that whatever drugs you take will be active against your virus. Since NNRTI resistance is the most common, it's really important to establish this before starting.
Given the options, I'd stick with the more preferred PI options, rather than Truvada with Viramune-- the later has had questions raised in some recent clinical trials (meaning I'd wait until we have better clarification).
The tenofovir/FTC (Truvada) + ritonavir-boosted atazanavir (Reyata) is a very well tolerated regimen and frequently used for first-line treatment. There are other PI and nuke options (ones that we use frequently are fosamprenavir (Lexiva) and abacavir/3TC (Epzicom). Talk to your doctor about the pros and cons of treatments as they pertain to you. There are many posts here on TheBody.com on this topic-- search the "First-line Therapies" category on this forum for others' questions.
This regimen is not thought to be associated with excess risk of developing the lipodystrophic side effects that you list.
Hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.